My 85 year old father, who up until August this year was very active until fatigue and some anaemia set it, was recently discharged into the care of the local hospice rather than the hospital based Macmillan Unit. He has not been to the hospice but has been assigned a nurse. He does not want to attend any care at the hospice yet and prefers (for now) to manage at home with assistance of family.
The assigned Macmillan Nurse, advises weaning my father off 2mg of Dexamethasone daily - prescribed by the Oncologist as his only treatment for advanced metastatic prostate cancer (bones, left hip and some pelvic lymph nodes), after he chose not to re-start hormone therapy due to finding the side-effects too debilatating. His recent bloods showed he is still anaemic HB 8.2. Bloods were initiated via a call to the local GP because he was feeling so breathless and nobody seemed to be monitoring his condition. There was a plan to arrange a transfusion. He has only had one transfusion before - 4 units but because it did not make a huge difference we have been told there is little point in repeating the process. The metastatic bone involvement is probably the cause of the anaemia. He improved when he started the steroids from being very weak, pale, fatigued, breathless, with increased deafness and not eating or drinking, to having a more energy, better hearing and a decent appetite. This steroid appears to be the only thing helping him feel a little better. He still gets up and dressed every day. Why would they want to stop the only thing that is helping him? The Macmillan Nurse says the side effects are out-weighing the benefits so we should stop them. Why would the side effects be worse than feeling rougher without anything? Reading on forums suggests some people get repeated transfusions and even marginal improvements in anaemia can help quality of life. The outcome will be the same eventually, so surely even transient comfort is best? He is also breathless and they say his lungs are fine, with sats at 99% but he struggles to get his breath after even minor exertion now.
He manages his pain on Paracetamol alone. He worries about using morphine.Doctor said because he was so strong and active before and during his illness, he is affected at this stage of fatigue more acutely then others might.
I hope to speak to the nurse directly soon but in the meantime, does anyone have any ideas as to why the steroids would be stopped or similar experiences with transfusions?